"This correspondence is forwarded from a Massachusetts Correctional Institution" was stamped on the back of the envelope containing a letter from a client whom I've worked with across multiple treatment episodes over the last eight years. My first reaction was relief that she was alive, because I recently heard that she had relapsed.
As I read her letter, I learned of her most recent relapse and the ensuing emotional, physical and legal hurricane that followed. During a two week lapse she lost her car, her apartment, her freedom, and twice, her life. One overdose was reversed by a friend's nasal naloxone (Narcan). The next overdose was reversed at the emergency room and left her with several broken ribs.
She ended her letter by telling me her purpose in writing me. When she got to jail, a few people greeted her enthusiastically and with relief because they heard that she had fatally overdosed.
She wanted to make sure I had not heard that rumor and knew she was alive.
This recent epidemic of fatal opioid overdoses has been devastating to the addiction and recovery community. Our clients tell us stories of personal and witnessed overdoses, overdose reversal, and unfortunately, fatal overdose on a daily basis.
Spectrum provides counseling and education on overdose prevention and staff from Edward M. Kennedy Health Center come weekly to train clients and staff as Narcan responders. When someone leaves treatment abruptly, we provide even more overdose prevention education and do our best to send them on their way with narcan.
But when batches of "bad heroin", most recently heroin laced with fentanyl, are causing multiple fatal overdoses, treatment providers find themselves in the same old quandary. Last week a client referenced the recent rash of fatal overdoses in Worcester and said to me, "I know it's crazy, but I heard about those overdoses and thought about how I could get to Worcester to get some!" Several other clients then chimed in that they had the same thoughts. Counter-intuitive as it may be to those unfamiliar with the world of addiction and recovery, the nature of the disease drives those who are addicted to seek out the most potent drugs, even during an epidemic of fatal overdoses.
Though there is no quick fix for addiction, there is an antidote for opioid overdose.
Injectable Narcan has been used by medical providers to reverse opioid overdose for many years. Nasal Narcan however, can be administered easily by another opioid user, a family member, or a good Samaritan and therefore has the potential to save many more lives. Increasing access to nasal Narcan will decrease fatal overdose and offer many opioid users another day and another opportunity to get treatment.
The other day I received a phone call from Spectrum’s Everyday Miracles peer recovery support center. It was the same woman who previously wrote to me from jail. This time she wanted to let me know that she had been recovering for more than two months and was actively working a program of recovery.
For information on nasal Narcan in Massachusetts please visit: http://www.mass.gov/eohhs/docs/dph/substance-abuse/naloxone-info.pdf
For information on overdose prevention please visit: http://store.samhsa.gov/product/Opioid-Overdose-Prevention-Toolkit/SMA14-4742
For information on the fentanyl-contaminated heroin advisory please visit: http://www.samhsa.gov/newsroom/advisories/1402075426.aspx